Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 57, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jun 26, 2002, 7:34 PM EDT for Chemung County, New York. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 26, 2002, 7:34 PM EDT (23:34 UTC)
- Expired
- Jun 26, 2002, 8:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Chemung County, NY
The radar
The Binghamton radar (KBGM), 64 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 7:55 PM EDT | Hail 0.75 | Erin, NY | |
| Jun 26, 7:55 PM EDT | Thunderstorm Wind 50 E | Erin, NY | Numerous trees downed or snapped over. Power lines downed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 2:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 780 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBGM 262334 SVRBGM NYC015-270015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 732 PM EDT WED JUN 26 2002 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEMUNG COUNTY IN CENTRAL NEW YORK. * UNTIL 815 PM EDT. * AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BIG FLATS AIRPORT...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HORSEHEADS NORTH AT 740 PM EDT. BREESPORT AT 750 PM EDT. ERIN AT 755 PM EDT. VAN ETTEN AT 805 PM EDT. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. $$ LAT...LON 4228 7697 4215 7698 4212 7658 4227 7656
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:45 PM EDT, 4 hours 49 minutes earlier.
Area forecast discussion, Jun 26, 2:45 PM EDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY ISSUED BY NATIONAL WEATHER SERVICE ALBANY NY 245 PM EDT WED JUN 26 2002 .DISC...IN BACKUP SITTUATION FOR WFO BGM. WILL KEEP FCST FAIRLY CONSISTANT WITH PREV THINKING. HAVE MODIFIED TEMPS SLIGHTLY TO BLEND WITH LATEST GUIDANCE. MDLS STILL SHOWING AREA NVA MOVG INTO CWA LT TNT...BUT NUMEROUS VORT MAXS THRU NEXT 48 HRS. SO WILL BRING SLGHT BRK IN CNVCTN BUT SHLD PICK UP AGN BY THU AFTN. SPC HAS ISSUED SVR TSTM WTCH FOR MST NY CTYS IN CWA TIL 9 PM... BUT NO PA CTYS. ALBWRKZON SENT. .BGM...SVR TSTM WATCH TIL 9 PM EDT ALL NY CWA CTYS XCPT STEUBEN...YATES AND SULLIVAN. LAB
In the hours before
Local storm report, Jun 26, 3:57 PM EDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON, NY
357 PM EDT WED JUN 26 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM LACKAWAXEN PA WIND DAMAGE
06/26/02 PIKE SEVERAL TREES AND POWER
LINES DOWNREPORTED BY
EMERGENCY MANAGEMENT
0200 PM 9 NW MILFORD PA .75 INCH HAIL
06/26/02 PIKE DIME SIZED HAILREPORTED BY
OTHER
0215 PM FALLSBURG NY WIND DAMAGE
06/26/02 SULLIVAN 2 TREES DOWN POWER LINES
ALSO REPORTED DOWN. WIND
DAMAGE ALSO IN
WOODBURNEREPORTED BY
EMERGENCY MANAGEMENTSpecial weather statement, Jun 26, 4:55 PM EDT, 2 hours 39 minutes before
NYZ022-262230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 455 PM EDT WED JUN 26 2002 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO STEUBEN COUNTY... AT 446 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR ARKPORT.... OR ABOUT 16 MILES NORTHWEST OF ARKPORT.... MOVING EAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR... FREMONT AND ARKPORT AT 530 PM. HOWARD AND HASKINVILLE AT 545 PM. BUENA VISTA AND AVOCA AT 600 PM. BATH AND NORTH CAMERON AT 615 PM. SAVONA AND CAMPBELL AT 630 PM. EXPECT FREQUENT DANGEROUS LIGHTNING... HAIL... WIND GUSTS TO 40 MILES AN HOUR... AND TORRENTIAL RAIN IN THE PATH OF THIS STORM. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. TAC
Special weather statement, Jun 26, 5:27 PM EDT, 2 hours 7 minutes before
NYZ022-023-262300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 527 PM EDT WED JUN 26 2002 ...A PAIR OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL MOVING INTO STEUBEN AND SCHUYLER COUNTIES... AT 516 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING FROM ARKPORT TO WELLSVILLE..... MOVING EAST AT 20 MPH. THUNDERSTORMS WILL BE NEAR... ATLANTA AND NORTH HORNELL AT 545 PM. HOWARD AND CANISTEO AT 600 PM. WHEELER AND PRATTSBURG AT 615 PM. WEST CAMERON AND URBANA AT 630 PM. WAYNE AND THURSTON AT 645 PM. EXPECT FREQUENT DANGEROUS LIGHTNING... HAIL... GUSTY WINDS UP TO 40 MILES AN HOUR... AND TORRENTIAL DOWNPOURS... IN THE PATH OF THIS STORM. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. TAC
Special weather statement, Jun 26, 6:05 PM EDT, 1 hour 29 minutes before
NYZ022>024-262330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 605 PM EDT WED JUN 26 2002 ...THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL MOVING THROUGH STEUBEN COUNTY INTO CHEMUNG AND SCHUYLER COUNTIES... AT 556 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING FROM COHOCTON TO CAMPBELL... MOVING EAST AT 15 MPH. THUNDERSTORMS WILL BE NEAR... PRATTSBURG AND SONORA AT 630 PM. URBANA AND KEUKA AT 645 PM. WAYNE AND MONTEREY AT 700 PM. TYRONE AND WESTON AT 715 PM. HORSEHEADS NORTH AND MILLPORT AT 730 PM. EXPECT FREQUENT DANGEROUS LIGHTNING, TORRENTIAL RAINFALL UP TO 2 INCHES, SMALL HAIL, AND STRONG GUSTY WINDS UP TO 40 MILES AN HOUR, IN THE PATH OF THIS STORM. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. TAC
Special weather statement, Jun 26, 7:02 PM EDT, 32 minutes before
NYZ057-062-PAZ039-040-048-270030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 702 PM EDT WED JUN 26 2002 ...THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL IN THE AREA... AT 655 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING FROM LIBERTY THROUGH EQUINUNK TO SUSQUEHANNA... MOVING NORTHEAST AT 35 MPH. THUNDERSTORMS WILL BE NEAR... SHINHOPPLE AND ROCK RIFT AT 730 PM. WALTON AND HAMDEN AT 745 PM. MARGARETVILLE AND DUNRAVEN AT 800 PM. FLEISCHMANNS AND ROXBURY AT 815 PM. STAMFORD AT 830 PM. ANOTHER LARGE GROUP OF THUNDERSTORMS WILL BE MOVING THROUGH NORTHERN PIKE COUNTY INTO SOUTHERN SULLIVAN COUNTY THROUGH 8 PM. EXPECT OCCASIONAL DANGEROUS LIGHTNING, HEAVY RAINFALL UP TO 2 INCHES, SMALL HAIL, AND GUSTY WINDS UP TO 40 MILES AN HOUR, IN THE PATH OF THESE STORMS. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. TAC
Special weather statement, Jun 26, 7:15 PM EDT, 19 minutes before
NYZ022>025-270015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 715 PM EDT WED JUN 26 2002 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 705 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING FROM WATKINS GLEN TO PAINTED POST TO CAMPBELL... MOVING EAST AT 20 MPH. THUNDERSTORMS WILL BE NEAR... MECKLENBURG AND REYNOLDSVILLE AT 730 PM. ENFIELD AND SOUTH CORNING AT 745 PM. ITHACA AND FOREST HOME AT 800 PM. DANBY AND WEST DANBY AT 815 PM. EXPECT HAIL AND FREQUENT DANGEROUS LIGHTNING, HEAVY RAIN UP TO 2 INCHES, GUSTY WINDS, AND SMALL HAIL, IN THE PATH OF THIS STORM. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. TAC
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 1:28 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 62 min |
| Jun 26, 2:44 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 31 min |
| Jun 26, 4:33 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 57 min |
| Jun 26, 6:11 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 49 min |
| Jun 26, 6:16 PM EDT | Severe Thunderstorm Warning | BGM | Steuben | 44 min |
| Jun 26, 6:28 PM EDT | Severe Thunderstorm Warning | BGM | Schuyler | 47 min |
| Jun 26, 7:56 PM EDT | Severe Thunderstorm Warning | BGM | Tioga | 49 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.